Alert archive / Hawaii / Gale Watches in 2021

Gale Watch 7, NWS Honolulu, HI

July 31, 2021

NWS Honolulu, HI issued this gale watch at Jul 31, 2021, 3:31 AM HST. It took effect at Aug 1, 2021, 6:00 AM HST. It was in force for .

The area

The counties it named.

The facts

Issued
Jul 31, 2021, 3:31 AM HST (13:31 UTC)
In effect from
Aug 1, 2021, 6:00 AM HST
Expired
Jul 31, 2021, 8:30 PM HST
In force
Issued by
NWS Honolulu, HI

The text

As transmitted.

524 
WHHW70 PHFO 311331
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
331 AM HST Sat Jul 31 2021

PHZ119>121-123-124-010245-
/O.EXT.PHFO.SC.Y.0032.000000T0000Z-210801T1600Z/
/O.NEW.PHFO.GL.A.0007.210801T1600Z-210802T0400Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
331 AM HST Sat Jul 31 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM HST SUNDAY...
...GALE WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
AFTERNOON...

* WHAT...For the Small Craft Advisory, east winds 20 to 30 kt with
  gusts up to 40 kt and seas 7 to 10 feet. For the Gale Watch,
  east winds up to 35 kt and seas 7 to 11 feet possible.

* WHERE...Maalaea Bay, Pailolo Channel, Alenuihaha Channel, Big 
  Island Leeward Waters and Big Island Southeast Waters.

* WHEN...For the Small Craft Advisory, until 6 AM HST Sunday. 
  For the Gale Watch, from Sunday morning through Sunday 
  afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

PHZ110>114-122-010245-
/O.EXT.PHFO.SC.Y.0032.210731T1331Z-210802T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Big Island Windward Waters-
331 AM HST Sat Jul 31 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST SUNDAY...

* WHAT...East winds 20 to 25 kt and seas 6 to 9 feet.

* WHERE...Kauai Northwest Waters, Kauai Windward Waters, Kauai 
  Leeward Waters, Kauai Channel, Oahu Windward Waters, and Big 
  Island Windward Waters.

* WHEN...Until 6 PM HST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

PHZ115>118-010245-
/O.CON.PHFO.SC.Y.0032.000000T0000Z-210802T0400Z/
Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-
331 AM HST Sat Jul 31 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY...

* WHAT...East winds 20 to 30 kt and seas 6 to 10 feet.

* WHERE...Big Island Leeward Waters, Alenuihaha Channel, Pailolo 
  Channel, Big Island Southeast Waters, Maalaea Bay, Oahu 
  Leeward Waters, Kaiwi Channel, Maui County Windward Waters, 
  and Maui County Leeward Waters.

* WHEN...Until 6 PM HST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
2 follow-up statements
335 
WHHW70 PHFO 010137
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
337 PM HST Sat Jul 31 2021

PHZ119>121-123-124-011445-
/O.CON.PHFO.SC.Y.0032.000000T0000Z-210801T1600Z/
/O.CON.PHFO.GL.A.0007.210801T1600Z-210802T0400Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
337 PM HST Sat Jul 31 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY...
...GALE WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY AFTERNOON...

* WHAT...For the Small Craft Advisory, east winds 20 to 30 kt and
  seas 7 to 10 feet. For the Gale Watch, east winds up to 35 kt 
  and seas 7 to 11 feet possible.

* WHERE...Maalaea Bay, Pailolo Channel, Alenuihaha Channel, Big 
  Island Leeward Waters and Big Island Southeast Waters.

* WHEN...For the Small Craft Advisory, until 6 AM HST Sunday. 
  For the Gale Watch, from Sunday morning through Sunday 
  afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

PHZ110>118-122-011445-
/O.CON.PHFO.SC.Y.0032.000000T0000Z-210802T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Big Island Windward Waters-
337 PM HST Sat Jul 31 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY...

* WHAT...East winds 20 to 25 kt and seas 6 to 9 feet.

* WHERE...Kauai Northwest Waters, Kauai Windward Waters, Kauai 
  Leeward Waters, Kauai Channel, Oahu Windward Waters, and Big 
  Island Windward Waters.

* WHEN...Until 6 PM HST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
358 
WHHW70 PHFO 010630
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
830 PM HST Sat Jul 31 2021

PHZ119>121-123-124-011930-
/O.CON.PHFO.SC.Y.0032.000000T0000Z-210801T1600Z/
/O.UPG.PHFO.GL.A.0007.210801T1600Z-210802T0400Z/
/O.NEW.PHFO.GL.W.0008.210801T1600Z-210802T0400Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
830 PM HST Sat Jul 31 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY...
...GALE WARNING IN EFFECT FROM 6 AM TO 6 PM HST SUNDAY...

* WHAT...For the Gale Warning, east to northeast winds 25 to 35
  knots, and seas up to 12 feet expected. For the Small Craft
  Advisory, east to northeast winds 20 to 30 knots, and seas up 
  to 10 feet.

* WHERE...Maalaea Bay, Pailolo Channel, Alenuihaha Channel, Big 
  Island Leeward Waters and Big Island Southeast Waters.

* WHEN...For the Gale Warning, from 6 AM to 6 PM HST Sunday. For 
  the Small Craft Advisory, until 6 AM HST Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 knots or greater are imminent or
occurring. Operating a vessel in gale conditions requires 
experience and properly equipped vessels. It is highly recommended
that mariners without the proper experience seek safe harbor 
prior to the onset of gale conditions.

&&

$$

PHZ110>118-122-011930-
/O.CON.PHFO.SC.Y.0032.000000T0000Z-210802T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Big Island Windward Waters-
830 PM HST Sat Jul 31 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY...

* WHAT...East winds 20 to 25 knots.

* WHERE...Big Island Windward Waters, Maui County Leeward 
  Waters, Kauai Leeward Waters, Kauai Channel, Kauai Northwest 
  Waters, Kauai Windward Waters, Kaiwi Channel, Maui County 
  Windward Waters, Oahu Windward Waters and Oahu Leeward Waters.

* WHEN...Through Sunday afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

Houston

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this gale watch went out at Jul 30, 8:36 PM HST, 6 hours 55 minutes earlier.

Area forecast discussion, Jul 30, 8:36 PM HST, 6 hours 55 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
836 PM HST Fri Jul 30 2021

.SYNOPSIS...
A strong high pressure system building far northeast of the
Hawaiian Islands will produce strong trade winds through the
weekend. Trade wind speeds will decrease to more moderate levels
from Monday onward. A strong high pressure ridge over the islands
will limit shower activity over the region through Monday, with a
passing low level trough increasing rainfall coverage trends from
Tuesday to Thursday.

&&

.DISCUSSION...
The satellite view over the Hawaii region shows fairly stable
clouds riding in on the easterly trade winds into windward and
mountain areas of each island. Infra-red imagery shows a wildfire
in the Kohala area producing smoke over portions of the Kohala and Kona
districts.

A strong high pressure system building far northeast of the region
will produce strong trade winds this weekend across all islands.
Increasing trade winds will approach and possibly exceed wind
advisory levels for wind favored terrain areas of the Big Island
and Maui County. A low trade wind inversion height may help to
funnel these stronger winds over these wind favored areas on
Saturday and Sunday, and a Wind Advisory may be needed.

A stable high pressure ridge aloft will keep trade wind inversion
heights in the 5000 to 7000 foot range this weekend, limiting
showers to isolated to scattered coverage mainly over windward and
mountain areas in the overnight to early morning hours. This
pattern may change a bit on Tuesday when a low level trough in the
easterlies drifts through the islands. Trade wind temperature
inversion heights lift into the 8000 to 10000 foot range allowing
for scattered to numerous showers along windward and mountain
slopes.

&&

.AVIATION...
A solid layer of stratus quickly developed within the inversion
layer at sunset. This has resulted in widespread MVFR over all
windward locations from Oahu through Big Island. AIRMET Sierra for
mountain obscuration has been expanded accordingly. Breezy trades
will further strengthen on Saturday, aided by the strengthening
shallow inversion, and will become strong in some locations.
AIRMET Tango for lee turbulence below 8kft will remain in effect
through the period.

&&

.MARINE...
Fresh to locally strong trade winds will increase this weekend as
high pressure strengthens north of the state. A Small Craft
Advisory (SCA) is in effect for the typically windy waters around
the Big Island as well as most waters around Maui County and
Oahu. The SCA expands to all Hawaiian waters for Saturday and
Sunday and will likely continue for most, if not all, waters into
early next week.

Surf along east facing shores will remain near seasonal average
through tonight, then increase slightly as trade winds increase
this weekend. Rough easterly swell will fall back to seasonal
average of around 6 ft 7 seconds early next week.

Southerly swell energy will remain rather weak for this time of
year, with just background swells expected from the south and
southeast. Nearly flat conditions will continue for north and west
facing shores into early next week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory until 6 PM HST Sunday for all eastern
Hawaiian coastal waters and channels.

Small Craft Advisory from 6 AM Saturday to 6 PM HST Sunday for
all western Hawaiian coastal waters and channels.

&&

DISCUSSION...Bohlin
AVIATION...JVC
MARINE...Wroe

Nearby

Gale Watches in Hawaii, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.